Top Health Tools
Top Health Tools

Top Reports
Top Reports
 
Top Articles
Top Articles

Top Reviews
Top Reviews
   
 
Teenage Girl Left Blind and Disabled
by Antiviral Tamiflu Treatment


A teenage girl left disabled by the swine flu treatment Tamiflu did not even have the virus, it was revealed.

Samantha Millard, 19, became critically ill after suffering a severe allergic reaction to the tablets, which she took on the advice of the controversial NHS helpline.

Within 72 hours of taking three pills, doctors put her on life support.

Samantha spent a month in hospital after developing the life-threatening Stevens Johnson syndrome, which causes the skin to peel off, and later developed toxic epidermal necrolysis syndrome, which has damaged her sight.

But tests at the hospital have since revealed that she never even contracted the swine flu virus.

Her devastated mother Debbie Van Horenbeeck is now seeking legal advice about the information given out by the NHS swine flu helpline. She believes that Tamiflu has not been tested thoroughly enough.

‘They have disabled my daughter from that helpline,’ said the 42-year-old, who is now her daughter's full-time carer.

'When they told her she had swine flu, they did not inform her of anything that could go wrong. The Government told us we should take this if we got swine flu.’

Doctors believe it will take up to two years for Samantha - who has lost a stone (14 pounds) in weight - to recover and do not know if her eyesight will ever be restored.

She said: ‘It’s hard. I can’t bathe myself, I can’t dress myself, I can’t watch films and I can’t read books.

‘I sit in my bedroom with my sunglasses on, curtains closed and the TV on so I can hear it. I don’t know how long it will take for my eyes to heal.

‘I know I’m improving but some days it’s really hard to cope with it. I can’t cry - I have no tears.’

Samantha, of Bicester in Oxfordshire, had taken just three of the 10 tablets when she broke out in a red rash.

Within hours, her body was covered in painful blisters which were so severe her long hair had to be shaved off.

She was rushed to hospital, where tests later revealed that she never actually contracted the swine flu virus.

The student at Bicester Community College now needs to use eye-drops every hour and wear sunglasses and a hat whenever she leaves her house.

Last year the Mail revealed some of the call centres speaking to people with suspected swine flu were manned by 16-year-olds with just three hours training.

A leading health expert also claimed last week that the swine flu outbreak was a 'false pandemic' driven by drug companies that stood to make billions of pounds from a worldwide scare.

Wolfgang Wodarg, head of health at the Council of Europe, accused the makers of flu drugs and vaccines of influencing the World Health Organisation's decision to declare a pandemic.

This led to the pharmaceutical firms ensuring 'enormous gains', while countries, including the UK, 'squandered' their meagre health budgets, with millions being vaccinated against a relatively mild disease.

Sitting at her daughter's bedside last year, Debbie said: 'It shouldn't be the case that people with no medical background can make these decisions.

'These people are just Joe Bloggs off the street. My daughter could die because of this. Her condition is getting worse.

Stevens Johnson syndrome affects just three in a million people and is usually triggered by an adverse reaction to medication. The mortality rate is around 15 per cent.

Victims develop terrible scarring all over their bodies as well as severe conjunctivitis which can lead to blindness and mouth infections which can stop them eating.

A Roche spokeswoman said the incident would be investigated and could not rule out the role of Tamiflu in triggering the syndrome.

She said: 'While it is difficult to determine the role of Tamiflu in Stevens-Johnson Syndrome, the prescribing information for doctors carries information regarding single cases of Stevens-Johnson Syndrome that have been reported.

A Department of Health spokesman said: 'We are sorry to hear about this young woman's illness and hope she recovers quickly.

'Stevens Johnson Syndrome can happen after medicines or infections and it is very difficult to pinpoint the cause. Serious reactions to Tamiflu are extremely rare and it should still be taken as soon as possible, especially for very serious swine flu cases.



January 22, 2010
Share/Bookmark
...............................................................................................................

This site is owned and operated by PreventDisease.com 1999-2014. All Rights Reserved. All content on this site may be copied, without permission, whether reproduced digitally or in print, provided copyright, reference and source information are intact and use is strictly for not-for-profit purposes. Please review our copyright policy for full details.
aaa
Interact
volunteerDonateWrite For Us
Stay Connected With Our Newsletter